Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

What causes severe pain at back and legs?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5281 Questions
Hello Doctor XXXXXXX , greetings . I would like to discuss about my father who is 82 years old , Diabetic since last 30 yrs. and under Insulin (16UI Morning 12UI evening before meals) since last 6 years. Since last year he is facing the neurological problem at back & legs , the doctor advised MRI of back , the MRI result shows L1 to L5 disc bulging . The neurologist advised medication like , Tab. Pregaba – OD and Neurobian Forte BD . As he had undergone Heart Angioplasty 6 yrs. Back , he is taking regular medication of High BP as Seloken xl50 – OD / Telma 80 – OD / Ecosprin AV – OD . Recently he started developing severe pain at back & legs and he has suddenly got bed ridden unable to walk completely . As per his blood test reports done last month , his Sugar level and Lipid Profile was normal within the range but his Creatinine Urea level were high , the doctor advise Tab Soliten 5mg – BD & Tab Nefrosave OD . Due to reduction in physical activities , his movement was less as he kept on sleeping for more than 12-15hrs in a day , whenever he is awake he remains silent , looking confused , drowsiness since last month we noticed blisters formation in his leg , hand , hips which were taking time to heal on daily basis we administer iodine solution and soframicine cream on his wounds . As per the doctor it is due to high sugar level and lack of circulation . But due to the medicine he remains drowsy. Although we do understand that his old age is itself a very big factor of his problems but I just want to give him relief and comfort from his pain and misery . Please suggest .
Posted Sun, 9 Mar 2014 in Brain and Spine
Answered by Dr. Sudhir Kumar 28 hours later
Brief Answer: His problems are due to multiple factors. Detailed Answer: Hi, Thank you for posting your query. I have noted the symptoms that your father has now. It is unfortunate that he is suffering from multiple medical problems, and in addition, he is old too. Regarding the back problem, there seems to be compression of nerves due to slipped disc. At younger age, he could have been operated and cured. However, at this old age, and with diabetes and heart problems, the risk of surgery is high and it can not be advised. I agree that medicines such as pregabalin (he is already on) can reduce the nerve pain, but has the side effect of producing drowsiness. We need to find a correct dose, which is effective, without causing much side effects. Other option is to give an epidural injection in the lower back. In addition, he seems to have developed bed sores. This can be managed with good nursing care, and turning him on bed every two hourly. A plastic surgeon opinion may be required. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, For DIRECT QUERY to me: My blog:
Above answer was peer-reviewed by
Follow-up: What causes severe pain at back and legs? 2 days later
Dear Dr XXXXXXX Thanks for the reply but i have also attached the blood reports of my father i don't know whether you have gone thru that as i have not given any remarks regarding the same . Sir , i very well know the reality that Old age itself a biggest curse and at this age the chances of recovery thru medicine is minimal but i just want and pray to god , whatever time is left he should enjoy with relief and get minimum pain and misery . Since Jan'13 he is taking Tab Pregab OD , it is helping but side effects are high as far as the blisters are concerned they are not bed sores but it is due to high blood sugar & lack of circulation as the blisters have appeared in his hands also , although they are recovering quite fast as the will power of my father is very strong. Even after remaining bed ridden for one year he is still very positive. But it may be due to medicine but reflexes are quite low , he do not want to speak much , most of the time feel sleepy and drowsiness is one of the big factor , when contacted the Cardiologists who is taking care of him he advised to take help from Neurologist . I just wanted to know , Can you suggest any medicine which can improve his reflexes and his brain should respond ,reducing the side effects from brain, and can we use some nerve simulator instruments like "TENS" at home which can help in relieving the pain up to certain extent. I would be grateful to you if you could suggest anything from the busy schedule of yours and can help me to provide relief to my father .
Answered by Dr. Sudhir Kumar 6 hours later
Brief Answer: Thank you for getting back. Detailed Answer: Hi Mr XXXXXXX Thank you for getting back and clarifying regarding your father's health. I fully agree with you that your father is doing much better, despite multiple problems because of his strong will power and fighting abilities. I appreciate that, and also the fact he has a supporting family, which helps in good recovery. I had seen the blood reports, and they are mostly normal, except for elevated blood sugars as you have highlighted. If pregab OD (pregabalin) is giving him side effects, then, you could try other medicines for nerve pain relief, such as gabapentin (100 mg) or duloxetine (20 mg). Generally, we start with one dose per day (at night) and depending on the response, we increase them to twice daily (morning and night). TENS would help. In addition, physiotherapy with IFT/ultrasound, etc would also help. Pain-killer ointments such as KETOROL gel can be applied to the painful areas. For increasing the alertness, modafinil tablets can be used in the mornings. I hope it helps. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor